What is an Opiate Detox?
When deciding to abstain from your opiate addiction, the first few steps of a detox can be some of the most important. It doesn’t matter how serious your opiate problem is there is always the ability for an addict to get clean. It is incredibly important to recognise the process during the first week or two during the opiate withdrawal. If you’re in the first stage of your withdrawal process you will probably be enduring both the physical and psychological withdrawal symptoms.
You may feel sick, nauseous, or you could even be enduring blinding pain. You will undoubtedly be wondering how long these symptoms will last for. Unfortunately there is no clear cut answer, each addict’s addiction and body are different. Therefore this means that different people will take a different time to get past the withdrawal symptoms. Usually addicts go through the worst physical pain within the first five days. Within a week or two weeks one can expect almost all of the pain and other symptoms although other symptoms may stay with you for longer and generally are of a psychological nature.
Some of the physical withdrawal symptoms are, a crawling sensation on the skin which could keep you up at night. A burning sensation in your stomach or chest, indigestion and nausea, no appetite, headaches, pain in the bones and muscles, sensitivity to light, general exhaustion and insomnia.
The effects of opiate withdrawals are both psychological and mental. In some cases this can cause extreme anxiety and even panic attacks. These can occur as regularly as every day. However eventually they will wear off, as it takes time for the chemical balance in your brain to be restored. It is used to receiving opium in order to function. Therefore when it is taken away it makes the body go into shock. Some find it helpful to remind themselves that the pain they are going through is merely the result of chemicals lingering in their system and once they are truly clean they will feel normal again.
It is incredibly important to remember to drink lots of fluids get as much rest as possible and to take lots of supplemented vitamins. Once the severity of the withdrawal symptoms have gone. Make sure you get into the habit of being fit and health including regular exercise as it helps with anxiety.
Once you are again able to leave the house. Try to get out as much as possible and avoid spending long periods of time dwelling on your situation alone. Join a support group, get yourself a sponsor, it will really help to talk through the process with others who have been through it and can advise you on how to make it easier.
It must be noted that detoxing is not only a painful process but it can also be a dangerous one. Stopping cold turkey can cause serious side effects and can even cause death. Although it is possible to detox alone, it is much safer and far easier to do it with the help of medical professionals who can guide you through the process avoiding any health issues.
For a free assessment and advise please call us on 01462 851414.